Minnesota, 2013

Tornado in Minnesota, October 11, 2013

October 11, 2013 · NWS ABR · 2 events in 1 county or zone

A warm front surging northward across the region brought several thunderstorms to west central Minnesota. One of these rotating storms brought a damaging tornado to far eastern Traverse county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A warm front surging northward across the region brought several thunderstorms to west central Minnesota. One of these rotating storms brought a damaging tornado to far eastern Traverse county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 11, 1:24 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Oct 11, 1:24 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT FRI OCT 11 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

MAJOR STORM NOW MOVING ACROSS NORTHERN CWA WITH A LINE OF
CONVECTION IN THE NORTHEAST CWA. SO FAR SINCE THE WATCH ISSUANCE
HAVENT SEEN MUCH IN THE WAY OF ROTATION WITH CELLS. BUT THERE IS
STILL SOME POTENTIAL OVER THE NEXT COUPLE HOURS AS ACTIVITY SHIFTS
EAST AND NORTH ACROSS THE FAR NORTHEAST CWA. MOST OF THE THREAT
OF RAIN MOVES NORTH OF THE REGION TNT. HOWEVER A FOLLOW ON S/W
ROTATES ACROSS THE NORTHERN CWA TNT WITH SOME LINGERING SHOWERS.
SATURDAY AFTERNOON AND SATURDAY NIGHT LOOK DRY AND
CHILLY...ALTHOUGH NOT FAR OFF SEASONAL NORMS. DID ADD FROST TO THE
GRIDS GIVEN EXPECTED LOWS RIGHT AROUND 30 OR EVEN A COUPLE DEGREES
COLDER IN THE LOW LYING AREAS SATURDAY NIGHT. FOR SUNDAY MODELS
ARE HINTING AT A WEAK BAROCLINIC/WAA ZONE SETTING UP ACROSS THE
NORTHERN/WESTERN CWA. FOR NOW SCT POPS LOOK FINE. FOR SUNDAY NIGHT
INTO MONDAY THE NEXT SYSTEM MOVES OUT INTO THE PLAINS AND LOOKS
FAIRLY IMPRESSIVE AT IT MOVES INTO THE PLAINS WITH STRONG UVM/Q
VECTOR CONVERGE OVER THE CWA. HIGH SCT/LOW LIKELY POPS SHOULD
SUFFICE FOR NOW. THAT SYSTEM FOR EARLY NEXT WEEK SHOULD FAVOR MORE
RAIN/SHOWERS GIVEN EXPECTED STABILITY/COOL TEMPS AND PCPN.
TEMPERATURES OVERALL WONT BE TOO FAR OFF SEASONAL NORMS UNTIL
EARLY NEXT WEEK WHEN THEY TURN COLDER.

.LONG TERM...MONDAY THROUGH FRIDAY

ANOTHER UPPER LEVEL TROUGH OF LOW PRESSURE WILL IMPACT THE REGION
DURING THE FIRST HALF OF THE EXTENDED. MODELS ARE IN A PRETTY GOOD
AGREEMENT WITH THE ONSET OF PRECIPITATION...WITH MONDAY/MONDAY
NIGHT BEING A WASHOUT WITH LIGHT/MODERATE RAINFALL. THE BIGGEST
ISSUE WITH THIS SYSTEM IS WHEN WILL PRECIPITATION END. THE 0/12Z
ECMWF CONTINUES TO BE THE SLOWEST MODEL WITH KEEPING PRECIPITATION
ONGOING THROUGH WEDNESDAY. THE CANADIAN IS THE NEXT
SLOWEST...WHICH KEEPS LIGHT PCPN GOING THROUGH WEDNESDAY MORNING.
THE GFS IS STILL THE QUICKEST AND MOVES THE PCPN OUT OF THE CWA TUESDAY
NIGHT. WILL MAINTAIN ALLBLEND POP GUIDANCE WHICH KEEPS SCHC GOING
THROUGH THE DAY ON WEDNESDAY.

BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH THE LONG TERM
PORTION OF THE FORECAST AND BEYOND. THERE IS LITTLE INDICATION OF
A WARMING TREND ANYTIME SOON.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN INTENSE AREA OF LOW PRESSURE WILL BRING A WIDE RANGE OF FLYING
CONDITIONS ACROSS THE REGION. PREVAILING VFR CONDITIONS ARE
EXPECTED...HOWEVER MVFR PERHAPS IFR CIGS AND VISIBILITIES WILL BE
POSSIBLE AS STORMS ROTATE COUNTERCLOCKWISE AROUND THE LOW PRESSURE.
STRONG SOUTHERLY WINDS WILL EVENTUALLY SHIFT TO A NORTHWEST
DIRECTION BEHIND THE LOW PRESSURE SYSTEM. WINDS SHOULD WEAKEN
TOWARDS 12Z SATURDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BROWN-BUFFALO-
     CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
     HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-
     WALWORTH.

     HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
     CORSON-DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY.

MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Oct 11, 3:54 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT FRI OCT 11 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
454 AM CDT FRI OCT 11 2013 /354 AM MDT FRI OCT 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A POTENT LOW PRESSURE SYSTEM WILL LIFT NORTHEAST ACROSS THE
NORTHERN PLAINS TODAY. THIS SYSTEM WILL BRING A COMBINATION OF
RAIN...WIND...AND SEVERE STORMS TO THE REGION.

FOR AREAS WEST OF THE MISSOURI RIVER...WINDS WILL SWITCH TO THE
NORTHWEST AND INCREASE TO SUSTAINED SPEEDS OF 35 TO 50 MPH WITH
GUSTS TO 60 MPH POSSIBLE. FURTHER EAST...SOUTHERLY WINDS WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE.
HOWEVER...THE LOW CENTER WILL BE MOVING ACROSS THE REGION...SO
THERE WILL BE A PERIOD WHERE WIND SPEEDS DROP OFF BEFORE SWITCHING
TO THE WEST NORTHWEST AND INCREASING ONCE AGAIN. GUSTY WINDS ARE
EXPECTED THROUGH THE NIGHT.

ADDITIONALLY...THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE REGION
TODAY...WITH STRONG WINDS AND HAIL A THREAT. HOWEVER...THE AREA
OF GREATEST CONCERN IS ACROSS NORTHEAST SOUTH DAKOTA WHERE THE
AIRMASS WILL BECOME MILDLY UNSTABLE ALONG A WARM FRONT. COMBINED
WITH SPIN PRESENT IN THE LOWEST LEVELS OF THE ATMOSPHERE...THERE
IS THE POSSIBILITY OF AN ISOLATED WEAK TORNADO ACROSS THIS REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COOLER AIR WILL MOVE INTO THE REGION FOR THE WEEKEND. THE NEXT LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE NORTHERN PLAINS BY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SERR

In the hours before

Local storm report, Oct 11, 2:24 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 PM CDT FRI OCT 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     NON-TSTM WND GST 13 NNW SANSARC          44.67N 101.14W
10/11/2013  M59 MPH          STANLEY            SD   MESONET

&&

EVENT NUMBER ABR1300868

WFOABR

The radar

The Aberdeen radar (KABR), 171 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Traverse

When
October 11, 4:25 PM CST to 4:30 PM CST
Where
Traverse County, 9.15 mi S of Charlesville to 8.74 mi S of Charlesville
Rating
EF1
Path length
0.43 mi
Path width
70 yd
Reported by
Storm Chaser
Coordinates
45.818, -96.272

A low topped thunderstorm tracked from south to north across central and east central Traverse county producing a brief tornado touchdown. The tornado touched down in a soybean field and tracked from south to northwest for about a half mile with a maximum path width of 70 yards. The tornado struck a grove of tall pine trees with most of them uprooted and then moved near a residence causing damage to the siding and roof damage. Three other large pine trees were twisted at their bases and fell into the home damaging the side of the house and breaking a window. The tornado hit a farm building lifting it off of its concrete foundation and twisting it to the northwest with all four walls destroyed. An electric pole was also downed and fell onto two pickup trucks breaking the window on one of them. The tornado then tracked to the northwest where it downed several more large trees. The tornado also took a large piece of tin from the outbuilding and stuck it eight inches deep into the ground. The tornado then tracked into a corn field and dissipated.

Funnel Cloud, Traverse

When
October 11, 4:30 PM CST
Where
Traverse County, 5.66 mi NE of Wheaton
Reported by
Trained Spotter
Coordinates
45.860, -96.420

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 481630, 481631.